- GLP-1 receptor agonists are drugs used to treat type 2 diabetes by controlling blood sugar levels.
- They also help people lose weight and can be prescribed for people with obesity or overweight that is harming their health.
- Demand for products to help weight loss is surging, and some countries are experiencing shortages.
- Now, authorities in several countries are warning that fake versions being sold off prescription may lead to severe side effects and hospitalization.
Type 2 diabetes (T2D) affects
An effective treatment for type 2 diabetes is glucagon-like peptide-1 receptor agonists, or GLP-1 agonists, which are used to control blood glucose levels. They do this by stimulating insulin production, delaying stomach emptying, decreasing appetite, and inhibiting the production of glucagon — the hormone that increases blood sugar.
Most people treated with GLP-1 agonists lose weight, and significant weight loss of more than 15% of body mass can have a
Two prescription-only medications,
In the U.S.,
However, because of surging demand for the drugs as a weight-loss treatment, fake versions of the pre-filled injection pens are being discovered in many countries. The MHRA has warned consumers not to buy them, as they pose a direct danger to health.
“Given the lack of knowledge among masses, the high demand, and people’s illusion that miraculous changes in their body structure and function can occur by consumption of these products, unscrupulous elements have found another opportunity to make profit.”
– Dr. Jagdish Khubchandani, Professor of Public Health, New Mexico State University.
However, Dr. Khubchandani reassured those prescribed the drug: “For individuals who consult a healthcare provider on the need for Ozempic, the chances of getting a counterfeit product are very low […]. Unscrupulous actors and producers of counterfeit medication often target individuals who want the product without consulting a healthcare professional or a legitimate prescription.”
Since January this year, the MHRA has seized 369 potentially fake Ozempic pens and has received reports of fake Saxenda pens obtained by people in the U.K. In the U.S., the Food and Drugs Administration is investigating reports of potentially counterfeit versions of the drug sold in U.S. pharmacies.
The manufacturer of Ozempic, Novo Nordisk, has also warned consumers to be vigilant in checking the packaging and pen for their medication following the discovery of counterfeit products in a U.S. pharmacy.
They warn that: “Medications purchased online or in-person from foreign or unlicensed sources may be misbranded, adulterated, counterfeit, contaminated, improperly stored and transported, ineffective, and/or unsafe.”
The U.K. MHRA outlined the potential dangers of using counterfeit pens: “Serious side effects reported of those hospitalised, including hypoglycaemic shock and coma, indicate that the pens may contain insulin rather than semaglutide.”
The BBC reported that in Austria, several people were treated in hospital for severe side effects, including low blood sugar and seizures, after using counterfeit pens.
The Austrian Federal Office for Safety in Health Care (BASG) warned: “Criminal organizations have apparently taken advantage of the situation and are trying to profit from this situation in a criminal and dangerous way by counterfeiting the high-priced product in a way that poses a risk to health.”
Dr. Khubchandani is unsurprised that counterfeit products are hitting the market but warns that people must not be taken in by them:
“Irrespective of the attempts from law enforcement and regulatory agencies, I believe the onus lies on consumers to increase their awareness and consult healthcare professionals.
This is important because people have to know if they really need a product like Ozempic, is the healthcare professional in agreement, can the provider and consumer locate an authentic product, and how to avoid the counterfeit products.”
“Unless the consumers play an active role, no matter what we do, counterfeit [V]iagra and Ozempic will continue to reach people. Also, the urge to bypass rules and regulations and acquire products without a prescription is never a good idea. You could be playing with fire by consuming such products without a prescription or without the advice from a healthcare professional,” he added.
Dr. Khubchandani advises that warning signs that the product is counterfeit may include: spelling mistakes on labels, different colors on boxes, missing
It may be tempting to buy weight-loss products on the internet or over-the-counter, particularly after all the publicity these drugs have had and the shortages in many countries. However, the risks may well be greater than the benefits.
There are many other ways to lose weight safely, and your healthcare professional can advise on what methods are most suitable for you and your lifestyle.